Slipping through the Cracks
A study finds that clinical decision support systems used by pharmacists often miss potentially dangerous drug-drug interactions.
By Kate H. Gamble, Senior Editor
A study conducted at the University of Arizona College of Pharmacy found that only 28% of pharmacies’ clinical decision support software systems correctly identified potentially dangerous drug-drug interactions.
For the study, which was conducted at 64 pharmacies across Arizona, members of the research team tested the pharmacy software using a set of prescription orders for a standardized fictitious patient. The prescriptions consisted of 18 different medications that posed 13 clinically significant drug-drug interactions. Of the 64 pharmacies, only 18 correctly identified all of the eligible drug-drug interactions and non-interactions.
“These findings suggest that we have a fundamental problem with the way interactions are evaluated by drug knowledge databases,” said Daniel Malone, PhD, University of Arizona professor of pharmacy and lead investigator on the study, in a statement. “The weakness of these systems could lead to medication errors that might harm patients. Pharmacists should become familiar with how their computer system identifies drug interactions. Consumers should always inform their doctor and pharmacist about all medications and other therapies they are using. The risk of harm from dangerous combinations can be reduced when patients create and maintain a medication list.”
Other members of the UA College of Pharmacy research team were Terri Warholak, PhD, assistant professor; Lisa Hines, PharmD, clinical pharmacist; and Kim Saverno, doctoral candidate.
For more Pharmacy Times articles on drug interactions:
- Preventing Drug Interactions Starts with Prescribers
- When Is an Interaction Likely to Cause Harm?
- How to Address a Drug Interaction Alert
For continuing education activities, click on the links below:
- Antiplatelet Therapy: Drug-Drug Interactions
- Antiplatelets and Pharmacists: Insights, Interactions, and Implications
- Case 1: Over-the-Counter (OTC) Proton-Pump Inhibitors (PPI): Drug-drug Interactions